Strange rash

by Brittany
(Virginia)

Hi Wray,

I've been using Natpro since around Feb, so almost one year. Started out using too little (and got estrogen dominant symptoms). Then, per your advice, I upped the dose to about 400mg for a few months without breaks (I'm 31 yr old, so still menstruating). I gradually lowered the dosage to 1 tsp per day (split into 1/2 t in morning and 1/2 at night). I've used this dosage continously (not stopping for breaks in my cycle) since around April or May. I've really loved the stuff - it's helped me keep weight off, helped my mood, and I believe it's actually helping my hair grow back (after I lost a lot of it from thyroid disorder). I don't want to stop using it.

My dilemma? I've started to develop bumpy rashes wherever I put it on my skin! I guess my first question would be - have you changed the formula at all in recent months? I can't understand why suddenly, after all this time with no problem, I'm reacting to it like this. I noticed the rash developing on my chest (where I use it continually) after I went away for the week of Thanksgiving - I drank way more alcohol than I normally do, and then I ended up contracting a terrible stomach bug that caused me to vomit and have diarrhea for a few days. After that, the rash started. To test it out and make absolutely sure it's the progesterone, I've rubbed it on several different areas of my body (like legs, back, shoulders) that I normally don't use it on. Rashes developed in each of these places within a day or two.

Oh the humanity!! I want to keep using it! What's more, I'm afraid to just suddenly stop using it (since I've read about the consequences of that from your site)...however, I don't know what to do about this rash! Do you have any insight into what might be causing this and how I should proceed from here?

Thank you!
Brittany


Comments for Strange rash

Click here to add your own comments

Dec 12, 2012
Strange rash
by: Wray

Hi Brittany I'm delighted the progesterone has helped you. It can help Hair Loss too. I hope you can bear with my long, rather round about explanation! I think it's the alcohol, as the rash developed after Thanksgiving. Plus the added stress of Thanksgiving dropping progesterone. Spirits don't contain carbs, whereas wines and beers do. But all alcohols, be they spirits, wines or beers, do have a calorific value, see here, which gets added to the total daily caloric intake. There is a paradox to drinking alcohol. Studies have found it increases appetite prior to a meal, so people tend to eat more, see here. This is probably because it drops blood glucose levels, see here. But it doesn't appear to increase weight gain, certainly in men. One reason given it is increases the metabolic rate, which also causes thermogenesis. There is another paradox here too. In men it doesn't appear to affect weight gain, see here, or hormones. But in women it affects hormone levels, see here and here. It decreases progesterone levels and increases androgen levels, both the total testosterone and free testosterone become higher. Testosterone is notorious at increasing visceral fat, which causes abdominal fat gain, see here and here. The lowered progesterone, higher testosterone probably accounts for the increased risk in breast cancer risk among women, see here and here. Higher testosterone is also associated with an increased risk for Insulin Resistance and heart disease, see here. Sugars drop progesterone levels, this causes SHBG to drop. Continued below

Dec 12, 2012
Strange rash part 2
by: Wray

Hi Brittany If bound to SHBG (sex hormone binding globulin) testosterone becomes inactive, progesterone raises levels of SHBG, see here, so preventing the rise of free testosterone. High testosterone can cause severe PMS. SHBG drops if sugars are eaten, even those found in all grains, legumes, dairy and sweet starchy fruits and vegetables, and of course wine and beers. Fructose, sucrose and glucose, reduce SHBG by 80, 50 and 40% respectively, see here. Thereby allowing testosterone to rise. It's best to avoid all the foods and sugars mentioned, including excessive alcohol. Oestrogen is converted from testosterone, in both males and females. So the higher the testosterone level, the greater the oestrogen conversion. There is a syndrome called 'Autoimmune Progesterone Dermatitis'. I don't believe such a thing as APD exists. For a very simple reason, we make great quantities of progesterone during pregnancy, over 400mg/day in the third trimester. The occurrence of this so called disorder would therefore be far, far higher than it is. But it's extremely rare. Plus I've had women writing in saying their rash cleared while pregnant. APD always occurs in the few days before we bleed. Progesterone increases from ovulation, peaking mid luteal phase, then the few days prior to bleeding it starts dropping sharply, please see the Graph we have. It's this drop or withdrawal, which causes all the major symptoms many women suffer from, including the dermatitis. The ratio of progesterone to oestrogen becomes skewed during these few days, with oestrogen dominating. One study which blamed progesterone says "The patient... had recurrent cyclic lesions on the skin... that appeared just before regular menstruation and persisted until a few days after." Ironically the anti-'oestrogen' drug tamoxifen was given to suppress it. Another study mentions "a significant premenstrual flare of skin lesions", but in this case they acknowledged it was caused by oestrogen, which makes a great deal of sense. Continued below

Dec 12, 2012
Strange rash Part 3
by: Wray

Hi Brittany The paper ends by stating "Women can become sensitized to their own estrogens; the major clue is worsening of the skin problem premenstrually" At least these researchers noted the premenstrual connection. Again the drug used to suppress it was tamoxifen, see here, here and here. Another study suggests "the possible impact of estrogen mimetics, in the environment and in food... is associated with mast cell activation" Progesterone inhibits mast cell secretion, see here. It appears very few doctors or researchers realise it's progesterone withdrawal which causes all the problems we encounter the few days prior to bleeding. Or after childbirth, when progesterone also withdraws. This leaves oestrogen dominant. So that very long winded explanation I hope explains it's the alcohol to blame in the first instance, followed by dropping progesterone and an increase in testosterone. Followed by an increase in oestrogen. You are currently using 400mg/day, please either persevere with it, or increase it. Do let me know what you decide and if it clears up, I could be way off the mark! Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...